Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2023, 4:48 PM MST for Pima County, Pinal County, Arizona. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 4:48 PM MST (23:48 UTC)
- Expired
- Jul 17, 2023, 5:45 PM MST
- In force
- 57 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:50 PM MST | TSTM WND DMG | 8 N Tucson, AZ | Corrects previous non-tstm wnd dmg report from 8 N Tucson. Trees and power poles down and roof damage. Time estimated from radar. |
| Jul 17, 5:00 PM MST | TSTM WND DMG | 6 N Tucson, AZ | Public report to Tom says there was a wreck with power poles down on Swan road north of River road. |
| Jul 17, 5:02 PM MST | TSTM WND DMG | 8 Nw Tucson, AZ | Tree limbs down Wetmore and Stone. |
| Jul 17, 5:50 PM MST | TSTM WND DMG | 8 N Tucson, AZ | Trees uprooted on Sunrise and Swan. Reported by Twitter user @ConnorMcGillTV at approximately 5:50 PM MST. |
| Jul 17, 5:55 PM MST | TSTM WND GST 60 | 3 Wsw Marana, AZ | AWOS station KAVQ Marana Regional Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
130
WUUS55 KTWC 172348
SVRTWC
AZC019-021-180045-
/O.NEW.KTWC.SV.W.0009.230717T2348Z-230718T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
448 PM MST Mon Jul 17 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 545 PM MST.
* At 447 PM MST, an are of severe thunderstorms was located over
northwest, central and southwest Tucson, moving west and northwest
at 15 to 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde,
Saddlebrooke, South Tucson, Avra Valley, Pascua Pueblo Yaqui
Reservation, Tortolita, Sabino Canyon Recreation Area, Tucson
Estates, Saguaro National Park West, Valencia West, Catalina State
Park and Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3235 11069 3208 11092 3219 11155 3265 11109
TIME...MOT...LOC 2347Z 132DEG 16KT 3228 11097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WJM2 follow-up statements
720
WWUS55 KTWC 180016
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
516 PM MST Mon Jul 17 2023
AZC019-021-180045-
/O.CON.KTWC.SV.W.0009.000000T0000Z-230718T0045Z/
Pima-Pinal-
516 PM MST Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 514 PM MST, an area of severe thunderstorms was located near
Marana and Oro Valley, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Drexel Heights,
Flowing Wells, Saddlebrooke, Avra Valley, Tortolita, Catalina State
Park, Tucson Estates, Saguaro National Park West, Catalina
Foothills, Valencia West, Picture Rocks, Dove Mountain and Ryan
AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3242 11079 3210 11105 3219 11155 3265 11109
TIME...MOT...LOC 0014Z 131DEG 16KT 3235 11107
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WJM520
WWUS55 KTWC 180044
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
544 PM MST Mon Jul 17 2023
AZC019-021-180053-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-230718T0045Z/
Pima-Pinal-
544 PM MST Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES WILL EXPIRE AT 545 PM MST...
The storm which prompted the warning now near Marana has weakened
below severe limits, and no longer poses an immediate threat to life
or property.Therefore, the warning will be allowed to expire.
However gusty winds and locally heavy rain are still possible with
this thunderstorm.
LAT...LON 3242 11079 3210 11105 3219 11155 3265 11109
TIME...MOT...LOC 0043Z 132DEG 16KT 3242 11116
$$
WJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:04 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 17, 1:04 PM MST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 104 PM MST Mon Jul 17 2023 .SYNOPSIS...The Excessive Heat Warning now continues through Friday with continued record highs possible. Expect a ramp-up in thunderstorm activity as high pressure aloft shifts to a more favorable location near the Four Corners/northern New Mexico. The main threats this afternoon and this evening will be strong outflow winds with the potential for blowing dust, especially across south- central Arizona including the Tucson Metro Area. && .DISCUSSION...Latest IR/WV imagery shows the mid/upper level high near the Four Corners today with easterly mid level flow of around 10-20kts across our area. Cloud build-ups and a few thunderstorms are just getting going over the higher terrain and will continue to expand and move into the valleys over the next few hours. With CAPE values of around 1500-2000 J/KG, DCAPE around 2000 J/KG and effective bulk shear around 20 kts, strong to marginally severe thunderstorms are expected this afternoon into evening with the main concern being strong winds and blowing dust. This is supported by the 12Z HREF which has a large area of greater than 50 percent probability of 30 kt winds with a small area of 90 percent likelihood in south central Pima County. A few spots of locally heavy rain in excess of 1 inch are possible with the strongest storms as well. For the rest of the week, the main story will continue to be the heat as the strong mid/upper level high centered over New Mexico will drift west over Arizona by end of the work week. This will keep the excessive heat going and therefore we've extended the Excessive Heat Warning through Friday. A general easterly mid level flow is expected to sustain itself with PWAT values ranging from 0.75" to 1.5" (lowest east and highest west) this week. That is enough moisture to sustain at least a low to at times mid grade monsoon pattern this week with typical day to day variability. Each day the main threat is expected to be strong gusty winds with only a localized flooding threat. && .AVIATION...valid through 19/00Z SCT clouds AOA 10-15k ft MSL with SCT-BKN SHRA/TSRA and gusts 40-50 kts from 17/22z through 17/04z along the international border with potential impacts for KOLS and KDUG. There is increasing potential for LCL VSBY to 1 SM or less due to BLDU between these times. SFC winds outside storm environment NWLY with speeds ranging btwn 10-18 kts and occasional gusts to 25 mph from 17/17Z to 18/02Z and again aft 18/17Z thru the end of the period. Winds diminish and become light and variable aft 18/05Z. SHRA/TSRA possible aft 18/21Z thru the end of the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm activity will increase today over this past weekend, with scattered showers and thunderstorms this afternoon and evening. These storms will be capable of producing strong, gusty and erratic outflow winds to 45 mph, especially across south-central Arizona. Although rainfall will be limited, brief heavy downpours will accompany the stronger storms west of Tucson. 20-foot winds will generally be northwest during each day this week, with occasional gusts to 30 mph due to intense surface heating. Thunderstorm activity will increase to a more typical activity level for the Monsoon season this week. Valley min RH readings 10-20% will continue for most of next week, with readings 20-25% in the higher elevations. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Friday for AZZ501>509. Blowing Dust Advisory from 1 PM MST this afternoon to 10 PM MST this evening for AZZ502>506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 1:35 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
135 PM MST Mon Jul 17 2023
AZZ503-507-513-172115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
135 PM MST Mon Jul 17 2023
...A strong thunderstorm will impact portions of Santa Cruz County
through 215 PM MST...
At 135 PM MST, Doppler radar was tracking an area of strong
thunderstorm centered near Patagonia Lake State Park, or 10 miles
southeast of Tubac, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport, Patagonia Lake State Park, Tumacacori, Amado, Kino Springs,
Pena Blanca Lake and Lochiel.
This includes the following highways...
Interstate 19 between mile markers 1 and 29.
Route 82 between mile markers 1 and 32.
Route 83 between mile markers 31 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 11113 3172 11115 3169 11065 3133 11061
3133 11108
TIME...MOT...LOC 2035Z 099DEG 15KT 3155 11090
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GELSpecial weather statement, Jul 17, 4:06 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Mon Jul 17 2023
AZZ504-514-172345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
406 PM MST Mon Jul 17 2023
...A strong thunderstorm will impact portions of east central Pima
County through 445 PM MST...
At 406 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 11 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Sabino
Canyon Recreation Area, Summit, Saguaro National Park East, Tucson
International Airport, Corona De Tucson, Catalina Foothills, Rita
Ranch and Seven Falls.
This includes the following highways...
Interstate 10 between mile markers 266 and 287.
Route 83 between mile markers 54 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3207 11053 3193 11064 3202 11098 3238 11078
TIME...MOT...LOC 2306Z 135DEG 10KT 3209 11070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMLocal storm report, Jul 17, 4:33 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
433 PM MST Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail 5 NE Tucson 32.24N 110.82W
07/17/2023 M1.00 inch Pima AZ NWS Employee
Chris called in 1 inch hail on Speedway and
Pantano. You could hear the hail pelting the
car of the caller.
&&
KLMLocal storm report, Jul 17, 4:41 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
441 PM MST Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 7 ENE Tucson 32.24N 110.79W
07/17/2023 M67 MPH Pima AZ Trained Spotter
Spotter 873 reported 67.5 mph gusts on their
home weather station 1200 N Sunspot Place.
&&
KLMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:30 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 21 hr |
| Jul 17, 1:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 17, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
| Jul 17, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 17, 2:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Jul 17, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 17, 4:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 17, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Jul 17, 4:56 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 17, 4:59 PM MST | Special Weather Statement | TWC | Pima | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.